Funnel Cloud, Walsh
- When
- July 13, 7:03 PM CST
- Where
- Walsh County, 1.15 mi SE of Ops
- Reported by
- Trained Spotter
- Coordinates
- 48.220, -97.400
A weak funnel was reported.
During the mid evening of July 13th, a thunderstorm tracked from near Minto, south-southeast to the Gilby area. Due to the high cloud bases, funnel clouds could be seen from a long distance away.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the mid evening of July 13th, a thunderstorm tracked from near Minto, south-southeast to the Gilby area. Due to the high cloud bases, funnel clouds could be seen from a long distance away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 5:49 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 649 PM CDT Sat Jul 13 2019 .UPDATE... Issued at 640 PM CDT Sat Jul 13 2019 Weak mid level lapse rates and little upper forcing allowing convection to remain relatively weak, non severe, within the highly unstable airmass across eastern North Dakota this evening. Will continue to monitor radar trends into the overnight. CAMs continue to suggest western high plains convection, line in Montana, bringing showers to parts of the area by morning. && .SHORT TERM...(This evening through Sunday night) Issued at 309 PM CDT Sat Jul 13 2019 Convection chances throughout the period will be the main challenge. SPC mesoanalysis page continue to show fairly high ML CAPE values greater than 2000 J/kg just to our west in the James River Valley this afternoon. Effective bulk shear is also in place, and there have been some updrafts trying to get going in that area as see on satellite loop. The main shortwave is to the south however, and vigorous convection has been ongoing in eastern SD. The CAMs are not doing very well capturing the activity going on currently to our south and west, although a few HopWRF members get close. The CAMs do show some development over our northern and central counties in the next few hours. Not sure how far north convection will fire without upper support or even much of a surface boundary. On the other hand, the cumulus developing centered around western Walsh county is showing some signs of glaciation on the 5 minute GOES 16 Cloud Phase Distinction loop. Will continue to monitor, but for now will keep 30ish POPs for late afternoon/evening but leave out mention of severe for the time being. Think that there will be better chances for convection later tonight into tomorrow as a stronger shortwave comes over the upper ridge and into the Plains. The big question will be how much convection to the west can sustain itself through the morning hours, and what kind of redevelopment happens during peak heating. At this point think that there will be some showers and thunderstorms during the morning across our western counties from the decaying activity coming in from the High Plains. Think there will be enough breaks in the clouds to get into the 80s, and still plenty of moisture. Some apparent T values get into the 90s but at this point with all the cloud cover think we will stay out of heat advisory criteria. Should destabilize enough to get redevelopment as the shortwave moves into our central and eastern counties later in the day. With high CAPE and 35 kts or more of deep layer bulk shear, some severe will be possible in our south and east tomorrow afternoon and evening before storms roll further off into MN. At least some activity will linger through Sunday night, keeping temps in the 60s to low 70s. .LONG TERM...(Monday through Saturday) Issued at 309 PM CDT Sat Jul 13 2019 Upper level ridge remains over the area with attendant surface system. Highs Monday look quite warm with a lot of humidity again...with chances for showers and storms in a relatively unstable airmass. Will continue to look at the possibility for heat indicies approaching 100 degrees on Monday...but any cloud cover will affect forecast values. For Tuesday...the upper pattern becomes more zonal and will see a more progressive pattern as the mean jet position lays along the international border. A series of impulses will traverse the flow and bring additional chances for more showers or storms. The rest of the period will remain unsettled with continued chances for precipitation...and temperatures remaining near to slightly above normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jul 13 2019 VFR conditions expected to persist tonight with isolated showers and thunderstorms across the area. Thinking FAR is the only TAF site that maybe impacted in the next several hours as storms move slowly and are pulsing up and down in strength. Storm chances increase tomorrow afternoon across all TAF sites. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...JR LONG TERM...Hopkins AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 347 PM CDT Sat Jul 13 2019 NDZ006>008-014>016-024-026>029-038-049-052-054-142100- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom-Sargent- Western Walsh County- 347 PM CDT Sat Jul 13 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms developing late this afternoon and evening and a few isolated ones could become severe. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible across the area Sunday, with some south of Highway 2 becoming severe. Locally heavy rain will also be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-053-142100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Richland- 347 PM CDT Sat Jul 13 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The Maple River near Mapleton, the Sheyenne River near Harwood, and several points along the Red River mainstem between Fargo and Grand Forks remain high due to the recent rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible across much of eastern North Dakota and northwest and west central Minnesota Sunday afternoon and evening. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Locally heavy rain will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
Special Weather Statement
National Weather Service Grand Forks ND
518 PM CDT Sat Jul 13 2019
NDZ038-132300-
Barnes ND-
518 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
600 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanborn, or 8 miles southwest of Valley City, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Valley City, Sanborn, Eckelson, Urbana and Bald Hill Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4704 9791 4676 9789 4676 9844 4698 9844
4698 9846 4703 9847
TIME...MOT...LOC 2217Z 256DEG 7KT 4687 9817
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Sat Jul 13 2019
NDZ029-038-039-132330-
Steele ND-Barnes ND-Cass ND-
546 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...NORTHEASTERN
BARNES AND SOUTHEASTERN STEELE COUNTIES UNTIL 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hope, or 27 miles northeast of Valley City, moving southeast at 20
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hope, Page, Colgate and Pillsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4739 9774 4725 9746 4724 9745 4724 9744
4723 9742 4706 9766 4727 9793
TIME...MOT...LOC 2245Z 315DEG 17KT 4728 9776
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Sat Jul 13 2019
NDZ038-132345-
Barnes ND-
600 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanborn, or 8 miles west of Valley City, moving southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Valley City, Sanborn, Eckelson, Urbana and Bald Hill Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4704 9791 4669 9789 4668 9844 4698 9844
4698 9847 4703 9846
TIME...MOT...LOC 2300Z 315DEG 5KT 4688 9818
LynchSpecial Weather Statement National Weather Service Grand Forks ND 634 PM CDT Sat Jul 13 2019 NDZ029-038-039-140015- Steele ND-Barnes ND-Cass ND- 634 PM CDT Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...NORTHEASTERN BARNES AND SOUTH CENTRAL STEELE COUNTIES UNTIL 715 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near Pillsbury, or 24 miles northeast of Valley City, moving southeast at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Page, Colgate and Pillsbury. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4722 9786 4731 9771 4721 9743 4705 9766 TIME...MOT...LOC 2334Z 315DEG 5KT 4722 9773 Lynch
Special Weather Statement National Weather Service Grand Forks ND 647 PM CDT Sat Jul 13 2019 NDZ016-140030- Eastern Walsh County ND- 647 PM CDT Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH COUNTY UNTIL 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over Mandt, or 8 miles west of Grafton, moving southeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minto, Forest River, Veseleyville, Voss, Mandt and Grafton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4837 9772 4849 9761 4836 9728 4820 9746 TIME...MOT...LOC 2346Z 315DEG 5KT 4838 9759 Lynch
Special Weather Statement
National Weather Service Grand Forks ND
734 PM CDT Sat Jul 13 2019
NDZ016-027-140115-
Eastern Walsh County ND-Grand Forks ND-
734 PM CDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 815 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Voss, or 9 miles south of Grafton, moving southeast at 10 mph.
Penny size hail and winds in excess of 40mph will be possible with
this storm.
This strong thunderstorm will be near...
Minto around 745 PM CDT.
Forest River around 750 PM CDT.
Warsaw around 805 PM CDT.
Ardoch, Johnstown and Poland around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4821 9712 4820 9714 4818 9715 4818 9714
4816 9714 4816 9712 4814 9714 4814 9713
4800 9737 4827 9763 4844 9748
TIME...MOT...LOC 0033Z 318DEG 9KT 4828 9746
JKThe Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
2 funnel cloud. Local standard time, as filed.
A weak funnel was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828610, 828611.